Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 40, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Sep 16, 2016, 5:01 AM CDT for Clayton County, Iowa. It took effect at Sep 16, 2016, 7:43 AM CDT. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2016, 5:01 AM CDT (10:01 UTC)
- In effect from
- Sep 16, 2016, 7:43 AM CDT
- Expired
- Sep 19, 2016, 3:34 PM CDT
- In force
- 3 days
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clayton County, IA
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 13.36 ft at Sep 16, 2016, 3:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
400 WGUS43 KARX 161001 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING National Weather Service La Crosse WI 501 AM CDT FRI SEP 16 2016 ...Minor Flooding along the Turkey River... .Heavy rainfall last night is causing renewed rises on the Turkey River and its tributaries. With water levels already running high around the area thanks to all of the recent wet weather, this rain looks to result in minor flooding once again along the Turkey River. Here is the latest stage and forecast information. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, & including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-162201- /O.NEW.KARX.FL.W.0040.160916T1243Z-160919T2034Z/ /EKDI4.1.ER.160916T1243Z.160917T0600Z.160919T0234Z.NO/ 501 AM CDT FRI SEP 16 2016 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Turkey River At Elkader. * until Monday afternoon. * At 4:45 AM Friday the stage was 10.8 feet. * Flood stage is 12.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage this morning and reach a crest near 15.5 feet by Saturday morning. && LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146 $$ IAC043-162201- /O.NEW.KARX.FL.W.0041.160916T1747Z-160919T0000Z/ /GRBI4.1.ER.160916T1747Z.160917T0600Z.160918T0600Z.NO/ 501 AM CDT FRI SEP 16 2016 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Turkey River At Garber. * from this afternoon to Sunday evening. * At 4:15 AM Friday the stage was 12.9 feet. * Flood stage is 17.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage early this afternoon and reach a crest near 19.5 feet by Saturday morning. * Impact...At 19.0 feet...County Road X3C at the south end of Garber becomes inundated. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$ MW
5 follow-up statements
605 WGUS83 KARX 161524 FLSARX Flood Statement National Weather Service La Crosse WI 1024 AM CDT FRI SEP 16 2016 .The Turkey River has reached minor flood stage at Elkader and is forecast to reach minor flood stage at Garber by Saturday morning. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-170624- /O.EXT.KARX.FL.W.0040.000000T0000Z-160919T0224Z/ /EKDI4.1.ER.160916T1341Z.160917T0600Z.160918T0824Z.NO/ 1024 AM CDT FRI SEP 16 2016 The Flood Warning continues for The Turkey River At Elkader. * until Sunday evening...Or until the warning is cancelled. * At 9:45 AM Friday the stage was 12.4 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 15.0 feet by Saturday morning. The river will fall below flood stage Sunday morning. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146 $$ IAC043-170624- /O.EXT.KARX.FL.W.0041.160917T0500Z-160918T1400Z/ /GRBI4.1.ER.160917T0500Z.160917T1200Z.160917T2000Z.NO/ 1024 AM CDT FRI SEP 16 2016 The Flood Warning continues for The Turkey River At Garber. * from late tonight to Sunday morning...Or until the warning is cancelled. * At 9:15 AM Friday the stage was 13.7 feet. * Flood stage is 17.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Saturday morning and continue to rise to near 17.7 feet by Saturday morning. The river will fall below flood stage by Saturday. * Impact...At 17.0 feet...Minor flooding begins in the communities of Garber, Osterdock and Millville. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$ Aegerter
760 WGUS83 KARX 170212 FLSARX Flood Statement National Weather Service La Crosse WI 912 PM CDT FRI SEP 16 2016 .The Flood Warning continues for the Turkey River from Elkader to Garber. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-171712- /O.EXT.KARX.FL.W.0040.000000T0000Z-160919T0200Z/ /EKDI4.1.ER.160916T1341Z.160917T0600Z.160918T0800Z.NO/ 912 PM CDT FRI SEP 16 2016 The Flood Warning continues for The Turkey River At Elkader. * until Sunday evening...Or until the warning is cancelled. * At 8:45 PM Friday the stage was 13.1 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 13.8 feet by Saturday morning. The river will fall below flood stage Sunday morning. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146 $$ IAC043-171712- /O.EXT.KARX.FL.W.0041.160917T1200Z-160918T0600Z/ /GRBI4.1.ER.160917T1200Z.160917T1200Z.160917T1200Z.NO/ 912 PM CDT FRI SEP 16 2016 The Flood Warning continues for The Turkey River At Garber. * from Saturday morning to late Saturday night...Or until the warning is cancelled. * At 8:15 PM Friday the stage was 16.6 feet. * Flood stage is 17.0 feet. * Forecast...The river is expected to rise to near flood stage Saturday morning. * Impact...At 17.0 feet...Minor flooding begins in the communities of Garber, Osterdock and Millville. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$
458 WGUS83 KARX 170826 FLSARX Flood Statement National Weather Service La Crosse WI 326 AM CDT SAT SEP 17 2016 .The Turkey River has crested and water levels are now falling. Flooding is not anticipated to occur in the Garber area, so the warning there has been cancelled. For the Elkader area, the river should drop below flood stage by evening. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-172326- /O.EXT.KARX.FL.W.0040.000000T0000Z-160918T1400Z/ /EKDI4.1.ER.160916T1341Z.160916T2000Z.160917T2000Z.NO/ 326 AM CDT SAT SEP 17 2016 The Flood Warning continues for The Turkey River At Elkader. * until Sunday morning...Or until the warning is cancelled. * At 2:45 AM Saturday the stage was 12.6 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall...Dropping below flood stage by this evening. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146 $$ IAC043-170856- /O.CAN.KARX.FL.W.0041.000000T0000Z-160918T0600Z/ /GRBI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 326 AM CDT SAT SEP 17 2016 The Flood Warning is cancelled for The Turkey River At Garber. * At 2:15 AM Saturday the stage was 16.2 feet. * Flood stage is 17.0 feet. * Forecast...The river crested below flood stage at 16.65 feet. The river will continue to fall below 14 feet by Sunday afternoon. $$ MW
649 WGUS83 KARX 171545 FLSARX Flood Statement National Weather Service La Crosse WI 1045 AM CDT SAT SEP 17 2016 .Water levels on the Turkey River continue to fall. For the Elkader area, the river should drop below flood stage this afternoon. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-180645- /O.CON.KARX.FL.W.0040.000000T0000Z-160918T1400Z/ /EKDI4.1.ER.160916T1341Z.160916T2000Z.160917T2000Z.NO/ 1045 AM CDT SAT SEP 17 2016 The Flood Warning continues for The Turkey River At Elkader. * until Sunday morning...Or until the warning is cancelled. * At 9:45 AM Saturday the stage was 12.1 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall...Dropping below flood stage by this afternoon. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146 $$ Aegerter
294 WGUS83 KARX 172007 FLSARX Flood Statement National Weather Service La Crosse WI 307 PM CDT SAT SEP 17 2016 .River levels continue to fall. The Turkey River at Elkader has dropped below flood stage and will continue to fall through Sunday. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-172037- /O.CAN.KARX.FL.W.0040.000000T0000Z-160918T1400Z/ /EKDI4.1.ER.160916T1341Z.160916T2000Z.160917T1652Z.NO/ 307 PM CDT SAT SEP 17 2016 The Flood Warning is cancelled for The Turkey River At Elkader. * At 2:45 PM Saturday the stage was 11.8 feet. * Flood stage is 12.0 feet. * Fell below flood stage at 11:52 AM Saturday. * Forecast...The river will continue to fall to 11.2 feet by Sunday morning. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 16, 3:00 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 16, 3:00 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 300 AM CDT Fri Sep 16 2016 .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Fri Sep 16 2016 Main forecast challenges revolve around the rain chances today. Complex of storms moved into the area last evening and died off. But it left behind an east-west stationary boundary across IA, and convection continues to fire near and just north of it as warm and moist air overruns the cold pool. Storms have been pretty efficient rain producers, dropping 1-2 inches in a short period of time as they passed. The more general overrunning rains have been a bit more moderate, up to a quarter-inch per hour for the most part. Last batch of convection is moving quickly east across IA as of 0730z with subsidence behind it helping to diminish the rain area. Trying to time the forecast for a reduction in rain chances as this nears. Should then be somewhat of a lull in the action later this morning into early afternoon before diurnal heating and the approach of another weak disturbance rotating east into the area from the larger upper low circulation plodding east from the Dakotas into northern MN by afternoon. Anticipate a general increase in showers and a few thunderstorms as this occurs, so kept the higher chances going into the afternoon. Anticipate a decrease in activity again during the evening. In general do not anticipate any widespread heavy rainfall but with the very soggy conditions and rivers already running high, will have to monitor things closely. .LONG TERM...(Saturday through Thursday) Issued at 300 AM CDT Fri Sep 16 2016 Upper level low opens up and ejects eastward by Saturday, allowing high pressure to take hold. But with the upper low still nearby, the last energy rotating down on the back side combined with the lingering cold pool could result in some spotty showers and isolated thunderstorms over primarily northern WI. High pressure should maintain dry and pleasant fall weather for Sunday. But the next disturbance in the developing zonal flow regime will bring a short wave trough into the region by Monday. Enough warm air and instability builds during the day for vigorous updrafts, with some models suggesting MUCAPE up to 2500-3000 J/kg, and ample shear. Another round of storms looks to be moving through Wednesday into Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1135 PM CDT Thu Sep 15 2016 Ongoing convection looks to drive east of the TAF sites overnight...mostly just -shra. Can't rule out isolated thunder...but not enough confidence in timing/coverage to keep in forecast. Models continue to point toward some lowering of vsbys from br toward 12z...along with a few hour period in the morning of mvfr cigs. Going to follow this trend for now. Look for some bump upwards in cigs as the day wears on Friday...which could drop back down to at least mvfr levels overnight Fri/Sat as a low pressure system moves northeast. && .HYDROLOGY... Issued at 300 AM CDT Fri Sep 16 2016 Storms this past evening were very efficient rain producers, with convection occurring in an environment of precipitable water between 1.80 and 2.00 inches and warm cloud depths of 3.5 to 4 km. Indeed automated rain gauges were showing some amounts of 1.5 to 2 inches in about 90 minutes (or less). Thankfully the storms were transient through our forecast area so that flooding was less of a concern. But just to our south over central Iowa the storms were training over the same general areas, similar to what we saw back in late August and again in early September, which led to our flooding. While we may have dodged the flash flooding, still need to watch our creeks and rivers. They are still running high for the most part with all of this rain over the past month, and this rain will only cause them to go up again. Be sure to monitor our latest Hydrologic Statements (RVSARX) and our website (water.weather.gov/ahps2/index.php?wfo=arx) for the latest river levels and forecast information. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...MW LONG TERM...MW AVIATION...Rieck HYDROLOGY...MW
Hazardous weather outlook, Sep 16, 3:37 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 337 AM CDT FRI SEP 16 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 337 AM CDT FRI SEP 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT. THERE IS A CHANCE THAT A FEW OF THOSE STORMS COULD BECOME STRONG. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM LATE TUESDAY THROUGH THURSDAY BUT AS OF NOW IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT RAINFALL REPORTS ARE ALWAYS APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW
In the hours before
Local storm report, Sep 16, 12:55 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1255 AM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST COLWELL 43.16N 92.59W
09/15/2016 M54.00 MPH FLOYD IA PUBLIC
SMALL BRANCHES KNOCKED DOWN. LARGEST BRANCH WAS
APPROXIMATELY 6 INCHES IN DIAMETER. TIME ESTIMATED.
0735 PM TSTM WND DMG CHARLES CITY 43.07N 92.68W
09/15/2016 FLOYD IA TRAINED SPOTTER
MINOR TREE DAMAGE REPORTED.
0736 PM HEAVY RAIN AUSTIN 43.67N 92.97W
09/15/2016 M1.13 INCH MOWER MN AWOS
RAINFALL IN 40 MINUTES
0755 PM HEAVY RAIN CHARLES CITY 43.07N 92.68W
09/15/2016 M1.60 INCH FLOYD IA AWOS
HOURLY RAINFALL.
0805 PM HEAVY RAIN COLWELL 43.16N 92.59W
09/15/2016 M1.20 INCH FLOYD IA PUBLIC
1.2 INCHES OF RAIN SO FAR, INCLUDING 1 INCH IN 20
MINTUES. STILL RAINING LIGHTLY.
1132 PM TSTM WND DMG MONONA 43.05N 91.39W
09/15/2016 CLAYTON IA LAW ENFORCEMENT
A LARGE TREE BRANCH FELL ON TOP OF POWER LINE ON MAIN
STREET. THE POWER LINE THEN ENDED UP ON A HOUSE.
1150 PM HEAVY RAIN PRAIRIE DU CHIEN 43.04N 91.14W
09/15/2016 M1.49 INCH CRAWFORD WI AWOS
HOURLY RAINFALL.
&&
BOYNELocal storm report, Sep 16, 3:08 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HEAVY RAIN GARBER 42.74N 91.26W
09/16/2016 M2.20 INCH CLAYTON IA MESONET
0230 AM HEAVY RAIN 3 NW AUSTIN 43.70N 93.01W
09/16/2016 M2.03 INCH MOWER MN MESONET
0245 AM HEAVY RAIN 2 W IONIA 43.04N 92.50W
09/16/2016 M2.06 INCH CHICKASAW IA MESONET
&&
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:01 AM CDT | River Flood Warning | ARX | Clayton | 62 hr |
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.